The bacterium Clostridium difficile isproving to be a threat in hospitals andnursing homes. C difficile usually is seenin individuals taking antibiotics. The illnesscaused by this organism wasblamed for 100 deaths over 18 monthsat a Quebec hospital in 2004. Accordingto the Centers for Disease Control andPrevention (CDC), however, recentcases in Pennsylvania, Ohio, New Jersey,and New Hampshire indicate thatthe bacteria are appearing more frequentlyin healthy individuals who havenot been admitted to hospitals andeven in patients who have not takenantibiotics.
C difficile is found in the colon andcauses diarrhea and, in some cases,colitis. It is spread by spores in fecesthat are hard to kill with traditionalhousehold cleaners. The CDC reportsthat the bacteria have grown resistantto particular antibiotics that workagainst other colon bacteria. A consequenceis that, when patients takethose medications, particularly clindamycin,competing bacteria die offand C difficile multiplies exponentially.The CDC's report focused on 33 casesreported since 2003. Of the 33 patients,1 patient died, and 8 reported not havingtaken any antibiotics within 3months of experiencing symptoms.